Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Apr 10, 2017, 11:46 PM EDT for Kent County, Michigan. It was in force for 50 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2017, 11:46 PM EDT (03:46 UTC)
- Expired
- Apr 13, 2017, 2:00 AM EDT
- In force
- 50 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 10 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Ada (ADAM4).
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04118105, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
946
WGUS43 KGRR 110346
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 PM EDT MON APR 10 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Grand River At Ada affecting Kent County
Grand River At Grand Rapids affecting Kent County
.A 10 mile wide swath of 1 to 2 inches of rain Monday evening may
cause the Grand River at Ada and downtown Grand Rapids to rise to
flood stage over the next day or two. The following forecast is based
on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-120546-
/O.NEW.KGRR.FL.W.0023.170411T0346Z-170413T0600Z/
/ADAM4.1.ER.170411T1800Z.170412T0000Z.170412T1500Z.NO/
1146 PM EDT MON APR 10 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Grand River At Ada.
* until late Wednesday night.
* At 10:00 PM Monday the stage was 19.7 feet.
* Flood stage is 20.0 feet.
* Minor Flooding around 20.1 feet is forecast by Tuesday night.
* Impact, at 20.0 feet...Expect minor flooding of low lying areas.
* Flood history, this crest compares to a previous crest of 20.0 feet
on Dec 31 2008.
&&
LAT...LON 4289 8548 4298 8541 4302 8548 4309 8557
4302 8559 4298 8557
$$
MIC081-120545-
/O.NEW.KGRR.FL.W.0024.170411T0346Z-170413T0600Z/
/GDRM4.1.ER.170412T0000Z.170412T0000Z.170412T1200Z.NO/
1146 PM EDT MON APR 10 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Grand River At Grand Rapids.
* until late Wednesday night.
* At 11:00 PM Monday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to near flood stage
at 18 feet by Tuesday evening.
* Impact, at 18.0 feet...Expect minor flooding of basements in low
lying areas in Grand Rapids. Moderate flooding of homes and
structures occurs upstream at Comstock Park and downstream in
Robinson Township.
* Flood history, this crest compares to a previous crest of 17.9 feet
on Feb 25 1997.
&&
LAT...LON 4291 8589 4288 8574 4297 8563 4298 8572
4295 8578 4297 8583
$$
CASWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 10, 9:41 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 10, 9:41 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 941 PM EDT Mon Apr 10 2017 LATEST UPDATE... Update .SYNOPSIS... Issued at 253 PM EDT Mon Apr 10 2017 Showers and thunderstorms...some strong to severe...will move through West Michigan this evening. Cooler and drier weather is expected Tuesday into Wednesday...with another chance of rain on Thursday. Warmer temperatures are expected Friday into the weekend with rain chances also increasing from Friday night through early Sunday. && .UPDATE... Issued at 942 PM EDT Mon Apr 10 2017 The main area of convection is moving east with the frontal wave. Within the next 2 hours the convection should be out of the area. We could have a few lingering light rain showers will follow as the colder air comes in. && .SHORT TERM...(This evening through Wednesday night) Issued at 253 PM EDT Mon Apr 10 2017 Immediate concern is impact of convection tonight. Radar indicates showers and thunderstorms over Illinois moving to the northeast. Short range models are in good agreement moving the showers and thunderstorms through the forecast area by 06Z. Precipitable water values are well above normal...just over an inch on the 12Z DTX sounding. Models show values increasing to between 1.25 and 1.5 inches as the system moves through this evening. Ground moisture is still high from the rainfall event last Wednesday. While heavy rainfall will accompany the stronger storms...do not think that the coverage or duration will be enough to warrant a flood watch headline. Thanks to DTX and APX for coordination on this issue. May see some light rain across northern sections in the wrap around early Tuesday. Will maintain low chance pops for the first part of Tuesday...before 18Z. Dry weather is then expected Wednesday...with another weather maker approaching late Wednesday night into Thursday. Trend has been for the system to weaken as it moves east...so will continue to advertise rain but expect amounts to be on the light side. .LONG TERM...(Thursday through Monday) Issued at 253 PM EDT Mon Apr 10 2017 Rain chances will increase once again late Friday night as strong warm advection redevelops over the region. Expect significant chances for rain to continue through Sunday afternoon when a cold front moves through...ushering in a drier and cooler airmass for the first part of the upcoming work week. Rain chances will increase again by Tuesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 745 PM EDT Mon Apr 10 2017 The area of convection tracking east with and just ahead of the main surface low (which is just ahead of the developing upper low) will track east across the TAF sites between now and 10 pm. The I-96 TAF sites will have a more continuous rain event than those along I-94 but even there they should get the convection with the cold front. I did not put gusty winds in the TAF for the storms but it is not out of the question. Behind the convection we have a large area of low clouds that will move in behind the rain area so I would expect IFR cigs at most of the TAF sites between 09z and 18z. Conditions should improve slowly after that. && .MARINE... Issued at 253 PM EDT Mon Apr 10 2017 Small Craft Advisory continues in effect this evening. Latest guidance suggests a continued weakening trend in wave heights and wind speeds...so will maintain the advisory through this evening but expect it to be allowed to expire. East to southeast wind develops Wednesday through Thursday...but wave activity will not increase significantly in the nearshore. && .HYDROLOGY... Issued at 253 PM EDT Mon Apr 10 2017 Minor river flooding is ongoing across Southwest Lower Michigan. The Grand River in Comstock Park is the only site at, or expected to reach, moderate flood levels. The river should continue in moderate flood through Tuesday. Most sites have crested or are cresting and should fall into tonight. Showers and thunderstorms today and tonight should produce up to an inch of rain. However if multiple storms move over the same area, locally heavy rain is possible. The rain from these storms should not be a problem, unless they track over a river basin. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...WDM SYNOPSIS...MWS SHORT TERM...MWS LONG TERM...MWS AVIATION...WDM HYDROLOGY...63 MARINE...MWS
Hazardous weather outlook, Apr 10, 11:26 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED National Weather Service Grand Rapids MI 1126 PM EDT Mon Apr 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120200- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1126 PM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight The heavy rain from earlier has caused some minor flooding in low lying areas. Some roads remain blocked due to flooding in some areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High water levels will continue through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ844>849-120200- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1126 PM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. wdm
In the hours before
Local storm report, Apr 10, 9:20 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN 2 W ADA 42.95N 85.53W
04/10/2017 M1.91 INCH KENT MI NWS EMPLOYEE
TOTAL RAINFALL THROUGH APPROXIMATELY 60
MINUTES.
&&
JAMLocal storm report, Apr 10, 9:22 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
922 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG 3 NNW FREEPORT 42.80N 85.34W
04/10/2017 KENT MI PUBLIC
KENT COUNTY SAR REPORTS BARN DESTROYED ON
92ND STREET. DAMAGE ASSOCIATED WITH TORNADIC
DEBRIS SIGNATURE SEEN ON RADAR.
&&
TJTLocal storm report, Apr 10, 9:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
923 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 4 NW SAINT JOHNS 43.04N 84.61W
04/10/2017 E0.25 INCH CLINTON MI EMERGENCY MNGR
&&
JAMLocal storm report, Apr 10, 9:24 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
924 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 3 SSE HAMILTON 42.64N 85.98W
04/10/2017 E0.25 INCH ALLEGAN MI PUBLIC
REPORTED AT 130TH AND M40, HAMILTON, MI.
&&
JAMLocal storm report, Apr 10, 9:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG 3 NNW FREEPORT 42.80N 85.34W
04/10/2017 KENT MI EMERGENCY MNGR
UPDATED: KENT COUNTY SAR REPORTS BARN
DESTROYED ON 92ND STREET. DAMAGE ASSOCIATED
WITH TORNADIC DEBRIS SIGNATURE SEEN ON
RADAR. TREES REPORTED BLOCKING 92ND STREET
BETWEEN WINGEIER AND FREEPORT AVE.
&&
JAMLocal storm report, Apr 10, 9:39 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HEAVY RAIN EAST GRAND RAPIDS 42.95N 85.61W
04/10/2017 M1.38 INCH KENT MI CO-OP OBSERVER
TOTAL RAINFALL SO FAR. OBSERVER NOTED
STANDING WATER IN STREET. BRETON/ELMWOOD IS
CLOSED DUE TO STANDING WATER.
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:02 PM EDT | Special Weather Statement | GRR | Kent | 28 min |
| Apr 10, 8:03 PM EDT | Areal Flood Advisory | GRR | Allegan, Kent, Ottawa | 6 hr |
| Apr 10, 8:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 34 min |
| Apr 10, 8:26 PM EDT | Special Weather Statement | GRR | Barry | 34 min |
| Apr 10, 8:34 PM EDT | Special Marine Warning | GRR | 26 min | |
| Apr 10, 8:37 PM EDT | Tornado Warning | GRR | Ionia, Kent | 23 min |
| Apr 10, 8:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 28 min |
| Apr 10, 9:03 PM EDT | Areal Flood Advisory | GRR | Clinton, Gratiot, Ionia | 6 hr |
| Apr 10, 11:00 PM EDT | River Flood Warning | GRR | Clinton | 5 days |
| Apr 10, 11:46 PM EDT | River Flood Warning | GRR | Kent | 50 hr |
| Apr 11, 12:31 AM EDT | River Flood Advisory | GRR | Kalamazoo | 3 days |
| Apr 11, 12:31 AM EDT | River Flood Advisory | GRR | Ingham | 37 hr |
| Apr 11, 1:59 AM EDT | River Flood Advisory | GRR | Calhoun | 42 hr |
| Apr 11, 10:25 AM EDT | River Flood Advisory | GRR | Kalamazoo | 36 hr |
| Apr 11, 4:25 PM EDT | River Flood Advisory | GRR | Ionia | 29 days |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.